Steven-Johnson Syndrome After COVID-19 Vaccination- First Ca
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
Steven-Johnson Syndrome after COVID-19 vaccination has been reported by doctors of All India Institute of Medical Sciences (AIIMS), Bhubaneswar, Odisha, India which is incidentally the first such case reported. Stevens - Johnson Syndrome (SJS) is an adverse drug reaction that affects the skin and mucous membranes due to cell mediated hypersensitivity against a wide array of culprits.

A 60-year-old male presented with fever, mucosal ulceration and purpuric rash 3 days post COVID-19 1st dose. It was not controlled by paracetamol and levocetrizine so patient presented to the emergency at AIIMS Bhubaneshwar after 7 days of development of lesions. Mucocutaneous examination revealed multiple purpuric macules with peri-lesional erythema in a generalized distribution over the body with few areas showing necrosis and bullae formation.

Oral erosions, hemorrhagic crusting over the lips, congested eyes and genial erosions were present. SCORTEN score was 1 on admission and the Naranjo algorithm revealed a score of 2 suggesting a possible association between the vaccine and drug reaction. A diagnosis of SJS due to COVID-19 vaccine was made based on clinical presentation, supportive histopathology and Naranjo algorithm. The patient was started on cyclosporine 300mg with complete improvement in 7 days. The patient was counseled to defer the 2nd dose of the vaccine.

COVID-19 vaccine has two components and both can cause severe drug reactions. In the present case authors suspect virotpes to be the primary cause of SJS. Authors hypothesize that the expression of the virotopes on keratinocyte surface leads to a CD8+ T-lymphocyte response causing keratinocyte apoptosis in a genetically susceptible individual. This is supported by T-cell specific response by ChAdOx1 nCoV- 19 coronavirus vaccine.

This is the first case of COVID-19 vaccine-induced SJS though the authors acknowledge it to be a rare complication of the vaccine. The benefits of the vaccine far outweigh the risk in the present pandemic so should not lead to hesitation against COVID-19 vaccination but at the same time, physicians should be vigilant for such potential serious side effects.

Source:
https://onlinelibrary.wiley.com/doi/10.1111/ced.14784
Dr. P●●●h B●●●t and 20 others like this28 shares
Like
Comment
Share